I had a MRI of the brain and it showed developmental venous malformation in the left cerebellum and a tiny focus of subcortical white matter FLAIR hyperintensity of the left frontal vertex. What does this mean?
I have had headaches x 3 months and dizziness for x 2 months. I have had test and have vesitibular and occular abnormalites with being off balance - could these be caused from the above?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history and review your MRI, I can not tell you what the exact cause of your symptoms is nor what the implications of your MRI findings are. However I will try to provide you with some useful information.
Vascular malformations are basically variations or abnormalities of the arteries and/or veins in the brain that most commonly occur during development: a vein or artery goes astray during development, or connects in an abnormal place. A developmental venous anomaly (DVA), also called a venous angioma, is such a variation of the vessels. Just as you have veins in your arms and legs, there are veins in the brain, and a developmental venous anomaly is to put it simply a variation in the venous patter in the brain. Most often, DVAs are of little consequence, unless they are associated with another vascular malformation (which would typically be seen on MRI though sometimes an angiogram is required to better delineate this). The tiny focus of subcortical FLAIR hypertintensity is basically a small white spot in part of the brain called the frontal lobe. There are many potential causes for these tiny white spots in the brain, including damage from smoking/diabetes/high blood pressure/high cholesterol, migraines, demeylination (as occurs in MS, though in MS there would be many relatively large ones rather than 1 tiny one).
It is again difficult to say if your MRI findings are causing your dizziness; problems in the cerebellum (part of the area in the back of the brain) can lead to dizziness (if by dizziness you mean vertigo), but the DVA has likely been there all your life, and DVAs in general do not lead to symptoms.
If by dizziness you mean vertigo, your symptoms may be consistent with a variant of migraine called basilar migraine. Basically this is marked by several hours of vertigo associated with nausea, light-sensitivity, and sometimes other symptoms. Headache may or may not be present. The treatment is different from that used to treat other migraine types; the treatment in this case is a type of medication called calcium channel blocker, such as verapamil, which is actually used to treat blood pressure but works in type of basilar migraine as well.
Continued followup with your neurologist is recommended; it is important for you to discuss your MRI findings with him/her in order to better understand them and their implications.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.